Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 433, NWS Atlanta, GA

September 9, 2009Fannin County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 9, 2009, 6:49 PM EDT for Fannin County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2009, 6:49 PM EDT (22:49 UTC)
Expired
Sep 9, 2009, 7:30 PM EDT
In force
41 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Fannin County, GA

The radar

The Knoxville radar (KMRX), 160 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 092249
SVRFFC
GAC111-092330-
/O.NEW.KFFC.SV.W.0433.090909T2249Z-090909T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
649 PM EDT WED SEP 9 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FANNIN COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 730 PM EDT

* AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  MORGANTON...MOVING WEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MCCAYSVILLE-COPPERHILL AND BLUE RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3495 8417 3493 8418 3490 8413 3486 8411
      3483 8415 3481 8415 3477 8417 3491 8454
      3500 8447 3500 8433
TIME...MOT...LOC 2249Z 100DEG 4KT 3488 8426

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 5:35 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 9, 5:35 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT WED SEP 9 2009

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
MODELS SIMILAR WITH UPPER LOW MEANDERING ACROSS THE MID-ATLANTIC
AREA THROUGH THE PERIOD AS A SERIES OF WEAK IMPULSES ROTATE ACROSS
THE OH/TN VALLEY REGION. MODELS CONTINUE TO SHOW BEST MOISTURE
FIELD ACROSS CENTRAL GEORGIA THIS AFTERNOON/EVENING...NEAR
REMNANTS OF OLD SURFACE BOUNDARY. BUT WITH SLIGHTLY BETTER UPPER
SUPPORT ACROSS NORTH GEORGIA...CHANCE POPS FOR MUCH OF THE CWA
SEEMS LIKE BEST PLAN OF ACTION. WILL TAPER POPS BACK INTO SLIGHT
CHANCE RANGE AFTER MIDNIGHT...AND MAINLY IN THE MOUNTAINS WHERE
MODELS HOLD ON TO BEST MOISTURE. MODELS (ESPECIALLY THE NAM) SEEM
TO SHIFT BETTER MOISTURE ACROSS NORTH GEORGIA THURSDAY/FRIDAY
WHERE BEST UPPER SUPPORT CONTINUES...BUT PLAN TO HOLD ON TO CHC
POPS MOST AREAS...WITH REMNANTS OF WEAK BOUNDARY STILL IN THE
VICINITY.  AS FOR TEMPS...WILL STAY CLOSE TO GUIDANCE WITH
MAV/MET MOS VERY SIMILAR THROUGH THE PERIOD.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
EXTENDED PROGS MAINTAIN UPPER LOW/TROF ACROSS THE MID-ATLANTIC/NEW
ENGLAND REGION THROUGH MUCH OF THE PERIOD...AS SERIES OF IMPULSES
ROTATE THROUGH THE OHIO/TENNESSEE VALLEY AREA. WILL NEED TO CONTINUE
PREVIOUS FORECAST TREND WITH CHANCE POPS MUCH OF THE NORTH AND
CENTRAL GEORGIA...THOUGH MAY SEE SLIGHTLY BETTER CHANCES ACROSS
THE NORTH IN THE AREA OF BEST UPPER SUPPORT. NEAR NORMAL TEMPS
SEEM TO BE THE RULE THROUGH THE PERIOD.

&&

.AVIATION...UPDATE...
CONVECTION EXPECTED TO WEAKEN AND DIMINISH WITH SUNDOWN WITH VFR
CONDITIONS. DEFINITE CONCERN FOR IFR-MVFR CEILINGS TO DEVELOP EARLY
MORNING AND THIS WILL NEEDED TO BE WATCHED. EXPECTING AREAS OF 3-6 SM
FOG/HAZE EARLY MORNING AS WELL. SURFACE WINDS GENERALLY LIGHT AND
VARIABLE. EXPECTING WINDS TO BECOME E AT ATL LATER EVENING. BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          64  80  63  82  64 /  30  40  20  20  20
ATLANTA         66  81  65  82  67 /  30  40  20  30  20
BLAIRSVILLE     63  76  60  75  61 /  30  40  20  20  20
CARTERSVILLE    63  82  64  83  62 /  30  40  20  30  20
COLUMBUS        69  87  68  87  70 /  20  30  20  30  20
GAINESVILLE     65  80  63  79  65 /  30  40  20  20  20
MACON           67  87  66  88  67 /  20  40  20  20  20
ROME            64  85  65  85  63 /  30  40  20  30  20
PEACHTREE CITY  62  83  64  83  63 /  30  40  20  30  20
VIDALIA         66  86  65  86  66 /  20  30  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49
Hazardous weather outlook, Sep 9, 5:19 AM EDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
519 AM EDT WED SEP 9 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
519 AM EDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A BROAD UPPER LOW...LOCATED IN EASTERN KENTUCKY EARLY
WEDNESDAY...WILL DRIFT VERY SLOWLY SOUTHEAST THROUGH THURSDAY.
MEANWHILE...HIGH PRESSURE ACROSS NEW ENGLAND WILL EXTEND WEAKLY INTO THE
SOUTHEASTERN U.S.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS THIS AFTERNOON AND EVENING
WILL BE FREQUENT CLOUD-TO-GROUND LIGHTNING. A FEW STORMS MAY
BECOME SEVERE AND PRODUCE DAMAGING DOWNBURST WINDS AND PENNY TO
NICKEL-SIZED HAIL. WHILE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF
NORTH AND CENTRAL GEORGIA...THE MOST LIKELY AREA APPEARS TO BE
NORTH OF A LINE FROM CARROLLTON...TO ATLANTA...TO GAINESVILLE.
THUNDERSTORMS ARE MOST PROBABLE BETWEEN 2 PM AND 10 PM EDT.

.DISCUSSION...
A BROAD UPPER LOW WILL REMAIN IN PLACE ACROSS THE SOUTHERN
APPALACHIANS FOR THE NEXT SEVERAL DAYS. A SERIES OF DISTURBANCES
ARE EXPECTED TO ROUND THE BASE OF THE UPPER TROUGH. THESE WILL BE
SUFFICIENT...WITH A MARGINALLY UNSTABLE LOWER ATMOSPHERE IN PLACE
...TO SUPPORT SCATTERED THUNDERSTORM DEVELOPMENT...PRIMARILY
DURING MAXIMUM DAYTIME HEATING...BUT LINGERING INTO THE EVENING
HOURS. WITH SLIGHTLY LOWER FREEZING LEVELS ALOFT AND A REALTIVELY
DRY LAYER NEAR THE SURFACE...SOME THUNDERSTORMS MAY BE CAPABLE OF
MARGINALLY SEVERE HAIL AND DAMAGING DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THE
PERIOD. THUNDERSTORMS ARE EXPECTED TO BE MOST NUMEROUS LATE
SATURDAY THROUGH MONDAY...WHEN HEAVY RAIN WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED...BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

19

In the hours before

Special weather statement, Sep 9, 5:30 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT WED SEP 9 2009

GAZ007-014-015-092200-
530 PM EDT WED SEP 9 2009

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN DAWSON...LUMPKIN AND
GILMER COUNTIES UNTIL 600 PM EDT...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM TAILS CREEK TO MCKEE...MOVING SOUTHEAST AT
15 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...AND HIGHWAYS...ACROSS DAWSON...LUMPKIN AND GILMER
COUNTIES...INCLUDING AREAS AROUND MARION...LEN FOOTE HIKE INN...EAST
ELLIJAY...ELLIJAY...TAILS CREEK...ROY...CARTECAY...AMICALOLA FALLS
STATE PARK...ROUNDTOP...TALONA...FAUSETT LAKE...MCKEE...JUNO AND
SEQUOYAH LAKE. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.
Special weather statement, Sep 9, 5:49 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
549 PM EDT WED SEP 9 2009

GAZ022-023-034-092230-
549 PM EDT WED SEP 9 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
GWINNETT...FORSYTH AND HALL COUNTIES UNTIL 630 PM EDT...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM OSCARVILLE TO SUGAR HILL...MOVING EAST AT
15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS GWINNETT...FORSYTH AND HALL COUNTIES THROUGH 630 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BUFORD DAM-LAKE LANIER
PARKS...CHESTATEE...LAKE LANIER ISLANDS...SUGAR HILL...OSCARVILLE...
BUFORD...AQUALAND PARK...REST HAVEN...FLOWERY BRANCH...OAKWOOD...
CHESTNUT MOUNTAIN AND GAINESVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, Sep 9, 6:14 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
614 PM EDT WED SEP 9 2009

GAZ089-092245-
614 PM EDT WED SEP 9 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
MUSCOGEE COUNTY UNTIL 645 PM EDT...

AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COLUMBUS. THE STORM WAS NEARLY STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH ACROSS MUSCOGEE
COUNTY THROUGH 645 PM EDT. SOME LOCATIONS NEAR THIS STORM INCLUDE
VISTA TERRACE...HIGHLAND PARK...AVONDALE...SAINT MARYS HILLS...
BENNING PARK...BENNING HILLS...CARTER ACRES...COLUMBUS...ROSE
HILL...EDGEWOOD...KENWOOD...BIBB CITY...COLUMBUS METROPOLITAN
AIRPORT...FLAT ROCK AND LAUREL HILLS. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Sep 9, 6:26 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
626 PM EDT WED SEP 9 2009

GAZ051-092300-
626 PM EDT WED SEP 9 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
TALIAFERRO COUNTY UNTIL 700 PM EDT...

AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SANDY CROSS. THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TALIAFERRO COUNTY THROUGH 700 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE RAYTOWN...SHARON...SANDY CROSS...ROBINSON...
LYNEVILLE...ALEXANDER STEPHENS PARK AND CRAWFORDVILLE. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Local storm report, Sep 9, 6:40 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
640 PM EDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     DAWSONVILLE             34.42N 84.12W
09/09/2009                   DAWSON             GA   COUNTY OFFICIAL

            7 TREES DOWN

&&

SLAMBACK
Special weather statement, Sep 9, 6:42 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
642 PM EDT WED SEP 9 2009

GAZ006-092315-
642 PM EDT WED SEP 9 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
FANNIN COUNTY UNTIL 715 PM EDT...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MORGANTON THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH IN FANNIN COUNTY
THROUGH 715 PM EDT. SOME LOCATIONS NEAR THIS STORM INCLUDE
HEMP...HURST...LOVING...MORGANTON...MINERAL BLUFF AND BLUE RIDGE.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 3:59 PM EDTSevere Thunderstorm WarningFFCCatoosa46 min
Sep 9, 4:43 PM EDTSevere Thunderstorm WarningFFCDawson, Forsyth, Hall47 min
Sep 9, 5:08 PM EDTSevere Thunderstorm WarningFFCTowns, White23 min
Sep 9, 5:44 PM EDTSevere Thunderstorm WarningFFCDawson, Lumpkin35 min
Sep 9, 6:03 PM EDTSevere Thunderstorm WarningFFCForsyth, Gwinnett, Hall31 min
Sep 9, 6:52 PM EDTSevere Thunderstorm WarningFFCBanks, Hall, Jackson38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.